Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 415, NWS Birmingham, AL

August 11, 2009Calhoun County, Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 11, 2009, 3:19 PM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2009, 3:19 PM CDT (20:19 UTC)
Expired
Aug 11, 2009, 3:42 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, Cleburne County, AL

The radar

The Atlanta radar (KFFC), 104 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1593 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 112019
SVRBMX
ALC015-029-112100-
/O.NEW.KBMX.SV.W.0415.090811T2019Z-090811T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...SAKS...OXFORD...FORT MCCLELLAN...COBB
  TOWN...ANNISTON...
  CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF HEFLIN...

* UNTIL 400 PM CDT

* AT 317 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR OXFORD LAKE

..AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF FORT MCCLELLAN BY 325 PM CDT...
  HEFLIN BY 350 PM CDT...
  EDWARDSVILLE...FRUITHURST...ABERNATHY AND 8 MILES SOUTHWEST OF
  MUSCADINE BY 400 PM CDT...

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 185 THROUGH 210

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3359 8533 3353 8580 3358 8579 3359 8588
      3367 8595 3391 8540
TIME...MOT...LOC 2018Z 255DEG 23KT 3361 8581

$$

KSL
2 follow-up statements
000 
WWUS54 KBMX 112029
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT TUE AUG 11 2009

ALC015-029-112100-
/O.CON.KBMX.SV.W.0415.000000T0000Z-090811T2100Z/
CLEBURNE AL-CALHOUN AL-
329 PM CDT TUE AUG 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN CALHOUN AND CLEBURNE COUNTIES...

AT 329 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR DEARMANVILLE...OR NEAR OXFORD...MOVING 
EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEFLIN BY 355 PM CDT...
  EDWARDSVILLE...7 MILES WEST OF ABERNATHY AND 8 MILES SOUTHWEST OF
  FRUITHURST BY 400 PM CDT...

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 185 THROUGH 210

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3353 8580 3358 8579 3360 8583 3368 8586
      3391 8540 3359 8533
TIME...MOT...LOC 2029Z 255DEG 23KT 3361 8577

$$

KSL
000 
WWUS54 KBMX 112042
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT TUE AUG 11 2009

ALC015-029-112052-
/O.CAN.KBMX.SV.W.0415.000000T0000Z-090811T2100Z/
CLEBURNE AL-CALHOUN AL-
342 PM CDT TUE AUG 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND
CLEBURNE COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3353 8580 3358 8579 3360 8583 3368 8586
      3391 8540 3359 8533
TIME...MOT...LOC 2042Z 255DEG 23KT 3363 8567

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:03 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 11, 3:03 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT TUE AUG 11 2009

.DISCUSSION...

SHORT WAVE TROF AXIS WAS LOCATED JUST WEST OF THE MISSISSIPPI RIVER
THIS AFTERNOON. THUNDERSTORM ACTIVITY WAS CONFINED TO AREAS EAST
OF A MEMPHIS TENNESSEE TO JACKSON MISSISSIPPI LINE. THE THREAT OF
STRONG TO POSSIBLY SEVERE STORMS WILL CONTINUE THROUGH THROUGH THE
EARLY EVENING HOURS...BUT LOSS OF DAYTIME HEATING SHOULD ALLOW
STORMS TO WEAKEN. BASED ON PREVIOUS NIGHTS ACTIVITY HARD TO
JUSTIFY HIGH POPS FROM GFS MOS FOR TONIGHT. CURRENT ACTIVITY
SHOULD DIMINISH FAIRLY QUICKLY THIS EVENING...AND THERE WOULD HAVE
TO BE RE-DEVELOPMENT OVERNIGHT TO WARRANT ANYTHING ABOVE 50
PERCENT.

SHORT WAVE TROF AXIS WILL BE ON OUR DOORSTEP TOMORROW MORNING...
AND EXPECT ANOTHER ACTIVE DAY ACROSS CENTRAL ALABAMA...WITH THE
HIGHEST CHANCES OF RAIN EAST OF I-65...AS DAYTIME HEATING COMBINES
WITH DEEP MOISTURE EAST OF TROF AXIS. MAIN SHORT WAVE TROF LIFTS
OUT TO THE NORTHEAST WEDNESDAY NIGHT. HOWEVER...A STRONG UPPER
HIGH OVER THE WESTERN ATLANTIC PREVENTS SOUTHERN END OF TROF AXIS
FROM ADVANCING EASTWARD...AND UPPER TROF AXIS HANGS UP OVER EAST
ALABAMA THRU THE WEEKEND. ON THE EAST SIDE OF THE TROF AXIS THERE
WILL LIKELY BE SCATTERED SHOWERS AND STORMS DEVELOPING EACH
AFTERNOON...WITH LITTLE OR NO PRECIPITATION ALONG AND WEST OF
I-65. IT IS NOT LIKELY THAT UPPER TROF AXIS WILL REMAIN OVER EAST
ALABAMA IN THE PERIOD THURSDAY THRU SUNDAY...SO POPS WILL HAVE TO
BE ADJUSTED ON A SHORT TERM BASIS. LONG TERM MODELS HINT AT UPPER
RIDGE BUILDING BACK OVER SOUTHEAST STATES EARLY NEXT WEEK...AND
TRENDED FORECAST TOWARDS WARMER TEMPERATURES AND SMALLER RAIN
CHANCES.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

A FUN SET OF TAFS TO FORECAST ACROSS THE AREA TODAY. SCATTERED TO
NUMEROUS SHOWERS AND STORMS ONGOING AND  WILL INCREASE THIS
AFTERNOON AS A COLD FRONT MOVES CLOSER TO THE AREA. MOST OF THE
ACTIVITY IS FIRING UP IN THREE SECTIONS THIS AFTERNOON. ONE SECTION
MOVING ACROSS NORTHERN ALABAMA AND WILL IMPACT BHM BY 1830Z TO 19Z.
WENT WITH TEMPO TS FROM 18 TO 20Z FOR THIS. SCATTERED SHOWERS ARE
SURROUNDING EET SO WENT WITH TEMPO TS HERE FROM 18 TO 22Z. WILL SEE
MORE SHOWERS FIRING IN THIS ZONE FROM TCL TO EET TO ANB THROUGH THE
EARLY AFTERNOON.

AFTER 22Z...TIMING IS DIFFICULT AS ONGOING CONVECTION WILL PUT OUT
NUMEROUS BOUNDARIES...SO WENT WITH SHRA AND VCTS AFTER 20Z FOR ALL
TAFS. WILL NEED TO AMEND IF CONFIDENCE INCREASE FOR ANY TIMING
AFTER THIS. AS THE FRONT APPROACHES OVERNIGHT AND CLOSER TO THE 12
TO 15Z TIME FRAME CEILINGS WILL LOWER TO AT OR UNDER 1000 FEET SO
TRIED TO TIME THIS AS MUCH AS POSSIBLE. MAY STILL SEE SOME
THUNDERSTORMS FOR THE SOUTHERN TAF SITES THROUGH THE MORNING.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  86  66  89  65 /  50  50  20  10  10
ANNISTON    71  86  69  89  69 /  50  60  20  20  20
BIRMINGHAM  72  86  68  89  68 /  50  50  20  10  10
TUSCALOOSA  73  89  68  92  67 /  50  40  20  10  10
CALERA      73  86  69  90  69 /  50  60  20  10  10
AUBURN      71  85  69  86  71 /  40  70  40  30  20
MONTGOMERY  74  88  71  91  70 /  40  70  40  30  20
TROY        73  88  71  89  69 /  40  70  40  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 11, 10:50 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1050 AM CDT TUE AUG 11 2009

ALZ011>015-017>050-121130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1050 AM CDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL CENTRAL ALABAMA
THROUGH THE AFTERNOON AND EVENING HOURS. A FEW STORMS THIS AFTERNOON
AND EVENING WILL BE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS THE
MAIN THREATS.

AN APPROACHING COLD FRONT WILL HELP ENHANCE THE CHANCE FOR
STRONG THUNDERSTORMS ACROSS THE NORTH FOR THE EVENING AND INTO THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AREAWIDE AS A FRONT MOVES
INTO CENTRAL ALABAMA ON WEDNESDAY WITH GUSTY WINDS AND HEAVY RAIN
BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 1:15 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT TUE AUG 11 2009

ALZ011-111845-
MARION-
115 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 145 PM CDT...

AT 114 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WESTON...OR 5 MILES WEST OF HAMILTON...MOVING EAST
AT 15 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WESTON.
  HAMILTON.
  PEA RIDGE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

61
Special weather statement, Aug 11, 1:27 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT TUE AUG 11 2009

ALZ012-111900-
LAMAR-
127 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 200 PM CDT...

AT 127 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DETROIT...OR 7 MILES NORTHWEST OF SULLIGENT...
MOVING EAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DETROIT.
  PINE SPRINGS.
  SULLIGENT.
  LAMAR COUNTY AIRPORT.
  HENSON SPRINGS.
  BEAVERTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

61
Special weather statement, Aug 11, 2:05 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT TUE AUG 11 2009

ALZ012-013-111930-
FAYETTE-LAMAR-
205 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND LAMAR COUNTIES UNTIL 230
PM CDT...

AT 203 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ELDRIDGE TO 6 MILES
SOUTHEAST OF CALEDONIA...MOVING SOUTH AT 5 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STAR.
  HUBBERTVILLE.
  CODY.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 11, 2:43 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT TUE AUG 11 2009

ALZ025-112015-
SHELBY-
243 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 315 PM CDT...

AT 241 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HELENA...MOVING EAST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN WESTERN SHELBY COUNTY...INCLUDING THE CITIES OF HELENA...
RIVERCHASE...ALABASTER...PELHAM AND VERIZON MUSIC CENTER AT OAK
MOUNTAIN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

61
Special weather statement, Aug 11, 2:57 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT TUE AUG 11 2009

ALZ019-021-027-112045-
CALHOUN-CLEBURNE-TALLADEGA-
257 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CLEBURNE AND TALLADEGA
COUNTIES UNTIL 345 PM CDT...

AT 256 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TALLADEGA MUNICIPAL AIRPORT...OR 10 MILES NORTH OF
TALLADEGA...MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TALLADEGA MUNICIPAL AIRPORT.
  EASTABOGA.
  BYNUM.
  GRANT TOWN.
  JENIFER.
  ANNISTON METRO AIRPORT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Aug 11, 2:58 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT TUE AUG 11 2009

ALZ033-040-112045-
DALLAS-PERRY-
258 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT FOR DALLAS AND PERRY COUNTIES UNTIL 345
PM CDT...

AT 257 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR UNIONTOWN...MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:15 PM CDTSevere Thunderstorm WarningBMXFayette19 min
Aug 11, 4:05 PM CDTSevere Thunderstorm WarningBMXPickens23 min
Aug 11, 5:06 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton24 min
Aug 11, 6:16 PM CDTAreal Flood AdvisoryBMXSumter59 min
Aug 11, 6:20 PM CDTSevere Thunderstorm WarningBMXDallas, Marengo, Perry25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.